Alabama, 2017Lightning Strike in Alabama, August 26, 2017
August 26, 2017 · NWS MOB · 1 event in 1 county or zone
A group of 6 men were struck by lightning on the beach in Gulf Shores. There were 5 injuries and 1 died.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of 6 men were struck by lightning on the beach in Gulf Shores. There were 5 injuries and 1 died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 26, 12:02 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 26, 12:02 PM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
102 PM CDT Sat Aug 26 2017
.DISCUSSION...See updated information for land areas and aviation
discussion below.
&&
.UPDATE...Forecast remains on track with no significant updates
necessary this afternoon. A few light rain showers are possible
over far northern portions of the area, and could also still
see the development of isolated to scattered showers and storms
near the immediate coast this afternoon. Will maintain low POPs
in the forecast through the afternoon hours. Highs are on track to
range from the upper 80s to around 90 degrees. /21
&&
.AVIATION...
18Z issuance...Localized MVFR ceilings over portions of southwest
and south central AL should gradually lift to VFR over the next
1-2 hours. VFR otherwise prevails over the rest of the area
through the forecast period. The exception could be near isolated
to scattered SHRA/TSRA which may develop near the coast this
afternoon, where localized MVFR conditions are possible. Winds
remain light from the northeast to east, and locally southeast
near the immediate coast this afternoon. /21
&&
.PREV DISCUSSION... /issued 612 AM CDT Sat Aug 26 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...Mostly VFR conditions expected through the forecast
period. Could see brief periods of lower cigs/vis in and around
scattered showers and storms over primarily coastal counties this
afternoon and evening. Northeast winds around 5 to 10 knots
become light and variable overnight. /49
PREV DISCUSSION... /issued 340 AM CDT Sat Aug 26 2017/
NEAR TERM /Now Through Saturday night/...Upper level ridging
begins to weaken overhead Saturday, while at the surface, a weak
and broad area of low pressure builds over the eastern Gulf and
maintains mostly easterly surface flow. Under this setup, expect a
bump in moisture levels along the coast (PWATs around 2.0 inches)
while inland areas remain drier. Thus, with the weakening
subsidence aloft and increasing deep layer moisture, have included
chance PoPs along the coast Saturday as some isolated to
scattered shower and thunderstorm activity will likely form.
Chances are lower farther inland, where moisture remains limited.
Meanwhile, decent long period swell from Hurricane Harvey continue
to propagate northeast towards the central Gulf coast, and will
maintain a moderate risk for rip currents along all area beaches
through at least the weekend.
Increasing cloud cover will help to somewhat mitigate afternoon
heating, keeping high temps Saturday afternoon in the upper 80's to
low 90's areawide. Overnight lows remain in the low 70's inland to
mid and upper 70's along the coast Saturday night. /49
SHORT TERM /Sunday Through Monday night/...Harvey continues to
move very slowly over extreme southeast Texas through the period
while an upper trof strengthens over the eastern states, and a
series of shortwaves move eastward across the forecast area. A
quasi-stationary frontal boundary will be located Sunday morning
from southern Lousiana, across the northeast Gulf, and to a
surface low located just east of Jacksonville, Florida. The latter
surface low moves to off the Carolina coast during the remainder
of the period while the frontal boundary continues to linger over
the northeast Gulf and southern Lousiana. Deep layer moisture
trends gradually higher during the period, with precipitable
values Sunday morning of 1.75 inches over the eastern portion to
near 2.0 inches over the western portion increasing to 2.0-2.2
inches (125-135% of normal) across the entire area by Monday
night. Will begin on Sunday with dry conditions over the eastern
portion ranging to low end chance pops over the westernmost
portion then trending by Monday to slight chance pops over the
eastern portion with chance to good chance pops further to the
west as deep layer moisture improves over the area. The stronger
storms that do develop each day will be capable of locally heavy
rains, gusty winds and frequent lightning. The rip current risk
through Monday will be at least Moderate and will need to monitor
how much long period swell affects the area to see if an upgrade
to High is necessary. Highs on Sunday will be mostly in the upper
80s with mostly mid 80s for Monday. Lows range from the upper 60s
inland to the lower 70s at the coast. /29
LONG TERM /Tuesday Through Friday/...Slow moving Harvey persists
over southeast Texas through at least Wednesday per the latest NHC
track, while the upper trof over the eastern states weakens and
upper ridging builds from the western Atlantic into the eastern
Gulf. The upper ridge continues to strengthen over the eastern
Gulf and into the extreme southeast states through the remainder
of the period, and Harvey (or the remnants of) looks to drift
slowly northward through Friday, possibly not even leaving Texas.
The quasi-stationary front over the northeast Gulf and southern
Louisiana is expected to move northward through the forecast area
roughly on Wednesday, but just as a weak surface feature. We have
been anticipating some potential for a heavy rain and/or severe
weather event affecting our area over the past days, but this was
based on the remnants of Harvey eventually being picked up by the
eastern states upper trof and advancing towards the area and also
for the frontal boundary moving northward through the area having
better definition. With the latest indications that Harvey may
even remain over Texas through the remainder of the period and
frontal boundary being weak at best, this significantly decreases
the potential for heavy rains/severe weather over the forecast
area and will have to remove mention of this potential from the
Hazardous Weather Outlook and continue to monitor for now. Will
have chance pops each day except for chance to likely pops on
Wednesday as the weak boundary moves through the area. /29
MARINE...Weak low pressure builds over the eastern Gulf through
the weekend, maintaining light to occasionally moderate east to
northeasterly flow over the marine area. Heading into next week,
the low over the eastern Gulf moves off to the northeast and is
replaced by weak high pressure, while the remnants of Hurricane
Harvey continue to meander over southeastern Texas. Expect a
better established onshore flow to develop towards midweek as the
high pressure in the eastern Gulf is reinforced and the remnant
low circulation of Harvey finally begins to push north. Expect
winds and seas to be locally higher in and around showers and
thunderstorms expected through the period. /49
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 26, 4:40 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
540 AM CDT Sat Aug 26 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
540 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
A moderate risk of rip currents is forecast for today and tonight
as long period swell, emanating out from Hurricane Harvey,
moves up into the surf zone.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated rip current risk is expected to continue through the
weekend as long period swell, emanating out from Hurricane Harvey,
moves up into the surf zone.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.
GMZ630>635-650-655-670-675-271045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
540 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winds, waves and seas locally higher in and near storms during the
outlook. Frequent lightning activity and visibility reducing heavy
rainfall will also be likely with the stronger storms.
Lightning, Baldwin
- When
- August 26, 2:45 PM CST
- Where
- Baldwin County, Gulf Shrs
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.280, -87.680
A group of 6 were struck by lightning on the beach. There were 5 injuries and 1 death.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, August 26 to 31, 201720 deaths · 1 injured · $5.3 billion · 11 events
- Tornado and Flooding in Florida, August 26 to 29, 20172 deaths · $1.9 million · EF0 · 7 events
- Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017$75 million · EF2 · 15 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Hurricane and Flood in Texas, August 26 to 31, 2017$3.1 million · 2 events
- Lightning Strike in Minnesota, August 26, 2017$200,000 · 1 event
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
- Hail in Nebraska, August 26, 20172.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719445.